Florida, 2016

Damaging Winds in Florida, March 3, 2016

March 3, 2016 · NWS TAE · 13 events in 8 counties and zones

A squall line swept across portions of the tri-state area during the evening hours of March 3rd with some reports of damaging wind gusts, mainly in the form of trees and power lines blowing down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line swept across portions of the tri-state area during the evening hours of March 3rd with some reports of damaging wind gusts, mainly in the form of trees and power lines blowing down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 3, 7:23 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 3, 7:23 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EST THU MAR 3 2016

...Marginal severe thunderstorm threat through Midnight...

.Near Term [Through Tonight]...

The 6 pm EST regional surface analysis showed a complex frontal
system across the Southeast, with a quasi-stationary front from
the GA coast to a 1009 mb low along the FL-AL state line. The
front extended westward through LA and east TX. There was also a
warm front from the aforementioned low to the northeast Gulf of
Mexico. This front separated mild, relatively dry air to its
north, from maritime tropical air to the south. A loosely-
organized QLCS preceded the low pressure system, and several of
the cells within this band had robust updrafts. The 7 pm EST KTAE
RAOB showed impressive 700-500 mb lapse rates of 7.3 C/km, as well
as strong 0-6 km bulk shear values of 65 KT. Indeed, there have
been a few reports of hail in the taller storms, as well as
radar- indicated mesocyclones. However, SBCAPE and MLCAPE values
in our forecast area remain poor, and most of these storms have
been elevated (i.e. unable to mix strong winds aloft to the
ground). If this trend continues this evening, the main threat
from these storms will be marginally severe hail, though we still
can't rule out an isolated damaging wind gust as well.

&&

.Prev Discussion [621 PM EST]...

.Short Term [Friday Through Saturday Night]...

The mean upper-level long wave trough, a persistent feature over
the eastern CONUS the past several days, will begin to translate
eastward. As the short wave trough moving through our region
tonight quickly lifts northeastward on Friday, the last in a
series of short wave troughs will be digging across the northern
Plains. However, with the long wave features gradually shifting
eastward with time, the trajectory of the short waves will change
such that this next system will remain too far north of our area
for any appreciable increase in clouds. Temperatures will be near
average for this time of year, with highs from the mid 60s to
lower 70s, and lows in the 40s.

.Long Term [Sunday Through Thursday]...

The main feature of interest will be the development of an
anomalously strong upper level ridge over most of the eastern CONUS
next week, especially by mid week. The deep layer ridge will
essentially shield our region from any significant Q-G forcing,
so that we expect fair weather. Strong ridging correlates with
warmer-than-average temperatures, and we expect highs to warm
from the lower to mid 70s early in the week, to mid 70s to lower
80s mid to late week. Lows will be in the 40s Sunday night, then
in the 50s for the remainder of the period.

Next week is Spring Break for several colleges and public schools,
and the beaches of the FL Panhandle are a popular destination. While
the warm air temperatures will be very inviting, strong, persistent
southeast winds will drive the surf to above-normal heights. This
will cause frequent, strong rip currents for much of next week,
especially after Monday.

.Aviation...

[Through 00z Saturday] A line of thunderstorms ahead of a cold
front is expected to progress through the area from west to east
through the first half of the night. Activity is expected to reach
the DHN to ABY area between 01z-03z, the ECP area around 03z-
05z, the TLH area around 04z-06z, and the VLD area around 05z-07z.
Behind the line, some MVFR to IFR ceilings may persist through
sunrise with VFR conditions returning again by late morning or
early afternoon.

.Marine...

Winds will increase to advisory levels tonight near a cold front,
which will translate quickly from northwest to southeast across
the marine area overnight. NW winds and rough seas will quickly
subside Friday afternoon. Winds and seas will be fairly low
through Sunday.

.Fire Weather...

Red flag conditions are not expected for the next several days.

.Hydrology...

Only the Apalachicola River at Blountstown remained at flood stage
as of this afternoon, and it was receding. The QPF for Tonight's
system will be in the 0.50 to 1 inch range, mainly north and west of
Tallahassee. Elsewhere the amounts will average 0.25 to 0.50 inches.
These amounts are not expected to cause significant rises along our
local rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   52  67  43  72  43 /  90   0   0   0   0
Panama City   54  65  48  66  50 /  80   0   0   0   0
Dothan        48  63  42  70  44 / 100   0   0   0   0
Albany        48  64  41  69  42 / 100   0   0   0   0
Valdosta      51  66  43  73  45 /  90   0   0   0   0
Cross City    54  71  44  74  46 /  70   0   0   0   0
Apalachicola  55  66  48  66  50 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Friday FOR Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...FOURNIER
SHORT TERM...WOOL
LONG TERM...FOURNIER
AVIATION...FOURNIER
MARINE...DVD
FIRE WEATHER...FOURNIER
HYDROLOGY...DVD

In the hours before

Special weather statement, Mar 3, 5:40 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 PM CST THU MAR 3 2016

ALZ065-066-040030-
DALE AL-COFFEE AL-
540 PM CST THU MAR 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE AND DALE COUNTIES
UNTIL 630 PM CST...

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF BRANTLEY...OR 9 MILES NORTH OF
ELBA...MOVING EAST AT 55 MPH.

DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELBA...FORT RUCKER...OZARK...NEW BROCKTON...ARITON...LEE...
CLINTONVILLE...BLUFF SPRING...SKIPPERVILLE...PHILLIPS CROSSROADS...
CLOWERS CROSSROADS...HOOPER STAGE FIELD...ARGUTA...ZOAR...JAVA...
GREATER SALEM CHURCH...DYKES CROSSROADS...CAMP ALAFLO BSA...DALE
COUNTY LAKE AND ARCUS.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3139 8542 3139 8620
TIME...MOT...LOC 2340Z 278DEG 48KT 3154 8613

42-DVD
Local storm report, Mar 3, 6:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
727 PM EST THU MAR 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
03/03/2016                   DALE               AL   911 CALL CENTER

            TREES BEGINNING TO GO DOWN.

&&

FOURNIER

The radar

The Eglin Afb radar (KEVX), 32 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
March 3, 7:45 PM CST
Where
Walton County, 2.16 mi SSW of Alpine Heights
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.710, -86.210

A tree was blown down along Boyscout Road near Bob Sikes Road.

Thunderstorm Wind, Walton

When
March 3, 7:45 PM CST
Where
Walton County, 2.16 mi NNE of Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.850, -86.050

A tree was blown down along County Highway 1883 near Blue Pond Lane.

Thunderstorm Wind, Holmes

When
March 3, 8:00 PM CST
Where
Holmes County, Westville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.850

A couple of trees were blown down in Westville.

Thunderstorm Wind, Jackson

When
March 3, 8:15 PM CST
Where
Jackson County, Jacob City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.890, -85.410

The public reported trees down in Jacobs.

Thunderstorm Wind, Liberty

When
March 3, 10:25 PM EST
Where
Liberty County, 5.36 mi ESE of Rock Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.516, -84.824

A tree was blown down on Highway 12.

Thunderstorm Wind, Leon

When
March 3, 10:38 PM EST
Where
Leon County, 0.91 mi NE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -84.210

A tree was blown down at Fermanagh Drive and Waterford Drive.

Thunderstorm Wind, Leon

When
March 3, 10:45 PM EST
Where
Leon County, 2.26 mi SE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.490, -84.190

A tree was blown down on Miccosukee Road near Edenfield Road.

Thunderstorm Wind, Leon

When
March 3, 10:46 PM EST
Where
Leon County, 3.01 mi ESE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.492, -84.174

A tree was blown down onto a power line causing a fire on Thorton Road near Mahan Dr.

Thunderstorm Wind, Jefferson

When
March 3, 11:05 PM EST
Where
Jefferson County, 2.39 mi NNE of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.570, -83.850

Trees were blown down onto power lines resulting in a power outage.

Thunderstorm Wind, Madison

When
March 3, 11:11 PM EST
Where
Madison County, 3.15 mi WNW of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.482, -83.681

A tree was blown down onto Highway 90 about three miles west of Greenville.

Thunderstorm Wind, Madison

When
March 3, 11:20 PM EST to 11:45 PM EST
Where
Madison County, Greenville to Lee
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.470, -83.630

Several trees were blown down across the county.

Thunderstorm Wind, Wakulla

When
March 3, 11:35 PM EST
Where
Wakulla County, 0.06 mi E of Panacea-Wakulla Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.980, -84.389

Roof and tree damage occurred along Surf Road about one-half mile west of Angelos Restaurant. A picture was submitted showing the roof damage. Damage cost was estimated.

Thunderstorm Wind, Madison

When
March 3, 11:36 PM EST
Where
Madison County, 1.5 mi NNE of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.430, -83.290

Two tree were blown down near Old Blue Springs Road and Rutherford Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619564, 619565, 619566, 619567, 619568, 619569, 619570, 619571, 619572, 619573, 619574, 619575, 619576.